“Frustra fit per plura quod potest fieri per pauciora.”
“It is futile to do with more things that can be done with fewer.”
W. M. Thorburn, “Occam’s razor,” Mind, 24, pp. 287–288, 1915.
A 17-year-old girl with a history of asthma and anxiety presented to a community hospital emergency department (ED) with difficulty breathing and wheezing. Since onset of symptoms 2 days ago, she has been using albuterol every 4 hours. Her pediatrician diagnosed an asthma exacerbation and prescribed oral prednisone. On the morning of admission, her symptoms worsened, and she developed increased work of breathing, wheezing, difficulty speaking, and left-sided chest pain.
In the ED she was noted to be in moderate respiratory distress, with peripheral oxygen saturation (Spo2) of 92%, tachycardia, tachypnea, and a normal blood pressure (Fig 1). She received albuterol and intravenous methylprednisone. A chest radiograph showed patchy retrocardiac opacities, blood cultures were drawn, and she received ceftriaxone and azithromycin for presumed pneumonia. An arterial blood gas (ABG) showed pH 7.43, Paco2 of 28.9 mm Hg, and Pao2 of 67 mm Hg. Because of concern for low Pao2 and chest pain, a computed tomography pulmonary angiogram (CTPA) was performed and interpreted as follows: “Questionable subtle filling defects seen at right lower lobe pulmonary arterial branches, subtle peripheral right lower lobe pulmonary emboli are suspected—no additional larger central pulmonary arterial filling defects are seen.” She was transferred to our PICU because of concern for PE and possible need for anticoagulation. In the PICU she was found to be in mild to moderate respiratory distress, significantly improved from earlier in the day. She continued to receive steroids, albuterol, and antibiotics but did not need supplemental oxygen. After a careful analysis of risks and benefits, we decided not to initiate anticoagulation therapy. However, …